News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Surgery Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Surgery Answers List

Forum Name: Surgery Topics

Question: What could be the cause of constipation and blood in toilet?


 katiexbrutal - Wed Jan 28, 2009 6:09 pm

For the past month or two I've been experiencing constipation. I'm taking two laxatives daily to help, but I'm still having some pain when I try to pass a stool.
They're still a bit harder then they should be. I have a good amount of blood pass into the toilet when I pass a stool too. It's not in the stool, just on the outside, in the water, and on the toilet paper. The blood on the outside of the stool also looks a little bit clumpy. I feel sick to my stomach a good deal of the time. I used to think it was just the straining to pass a stool, but I'm not so sure now.
I've had chronic hemorrhoids too.
What could be my problem?
Thank you.
 Debra Van Ness RN - Fri Feb 06, 2009 9:33 pm

First of all, it is never healthy to take laxatives on a daily basis or your normal bowel function can be interrupted and begin to be laxative dependent. However, if this constipation is new, please see a physcian. Now, depending on what medications you take, some can cause constipation. For example most narcotic pain meds are the worst to constipate. Of course, decreased mobility/activity, not enough water intake, not enough fiber/fruits/vegetables can be some of the causes.

However, I would be concerned about some type of bleeding from inside the intestinal tract if you are sure it is not coming from the hemmorhoids themselves. Constipation will cause hemmorhoids to bleed. But, if the blood is present and especially if it is bright red blood, this could indicate some type of injury or abnormal growth in the bowel which would require some tests to determine.
The nausea can be caused by the chronic constipation or there could be something going on in the bigger picture. It would not seem that the blood is coming from the stomach because I am assuming you are seeing red blood. GI bleeds up higher would present with some darker/black tarry like stools.

Another indication of a bleed in the intestines themselves would be a very very foul odor to the stool that is not the normal smell.

Now, just a question. What makes you think it is not the hemmorhoids that are bleeding? However, you cannot tell for sure if the blood is actually inside the stool as well as on the outside.

Please do seek medical attention with a doctor in person for further determination. I would suspect it is just the hemmorhoids. However, to be on the safe side and coupled with the fact on a recent onset of constipation, please seek attention.

Debra Van Ness RN

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here